Hail, Koochiching
- When
- August 28, 9:20 PM CST
- Where
- Koochiching County, 1.15 mi NE of Little Fork Hnvr Arp
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 48.430, -93.560
A thunderstorm dropped hail up to the size of quarters, or 1 in diameter, just north of the Littlefork area in north-central Minnesota during the evening of August 28th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DLH wrote it up.
A thunderstorm dropped hail up to the size of quarters, or 1 in diameter, just north of the Littlefork area in north-central Minnesota during the evening of August 28th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at Aug 28, 5:56 PM CST, 3 hours 24 minutes earlier.
Area Forecast Discussion National Weather Service Duluth MN 656 PM CDT SUN AUG 28 2016 .SHORT TERM...(This evening through Monday) Issued at 350 PM CDT Sun Aug 28 2016 Warm/moist advective processes are well underway this afternoon and continue to strengthen with time, with the surface warm front now lying roughly from near Grand Forks, to just west of Brainerd, to the northern suburbs of the MSP metro area. The airmass in the developing warm sector across western MN and the eastern Dakotas has undergone rapid/significant destabilization over the past 6-9 hours, with the eastern periphery of the instability gradient now lying across the southwest sections of the Duluth CWA, just to the north/east of the surface front. Current objective analysis fields and visible satellite continue to indicate increasing forced ascent within the aforementioned frontal zone, due to the combination of mesoscale frontogenesis, low level moisture transport into the frontal circulation and large scale low level mass convergence maximized over NW MN/NE ND as of 3 PM. Satellite imagery continues to reveal the presence of shallow mid level convection along this arc from far NW Minnesota to near Duluth - clear evidence of increasing ascent. Exact timing on deep convective initiation is still not crystal clear, but it seems to be only a matter of time before layer lifting of very unstable air leads to the formation of thunderstorms across NW MN this evening. With sufficient deep layer shear, storms are likely to be organized with the potential for large hail initially, with a transition to a primary threat of damaging wind gusts as they move into northern Minnesota later this evening and overnight. although the severe threat should eventually diminish somewhat with eastward extent as storms move farther detached from the parent instability axis, the threat for locally heavy rainfall will persist into early monday morning as a 35+ knot low level jet continues the flux of high PW air into the frontal zone and MCS cold pool boundary. There is some uncertainty regarding severe potential with the cold front later Monday/Monday night, which is somewhat conditional on the departure/dissipation of morning clouds and destabilization in the wake of overnight convection. However, most model guidance suggests 3000-4000 CAPE with 40+ knots of deep layer shear along/ahead of the front over eastern MN/NW WI Monday afternoon and evening, which would support a fairly robust severe weather risk - including at least some potential for supercells and tornadoes for a few hour window later Monday. .LONG TERM...(Monday night through Sunday) Issued at 350 PM CDT Sun Aug 28 2016 The cold front will continue to move through NW WI monday evening continuing showers and thunderstorms through the region. There will probably still be at least some threat of severe storms and heavy rainfall through around midnight. The precipitation will taper off west to east after midnight as the cold front moves out of the area. On Tuesday, an upper level ridge will begin to develop in the west and drift east over the upper midwest. It will dominate the weather across the region into Friday with partly to mostly sunny skies along with seasonable temperatures in the 70s during the day and middle 40s to middle 50s at night will be the norm. The next chance for precipitation will be Friday through much of the Labor Day weekend as a slow moving upper level trough approaches the region. && .AVIATION...(For the 00Z TAFS through 00Z Monday evening) Issued at 643 PM CDT Sun Aug 28 2016 Convection the main concern for this TAF issuance. Initial storms west of KINL to affect that terminal for the next few hours, but are expected to slide southeast through 14z, likely affecting KHIB, KDLH, and possibly also KBRD and KHYR during that time frame. I expect needing to do updates to freshen up timing for each terminal as trends clarify. As storms move through each terminal IFR to MVFR conditions expected. A break and return to VFR is expected from approximately 14z -18z, with new convection expected after 18z. Have gone with only VCTS groups for now as timing and placement are highly uncertain. && .PRELIMINARY POINT TEMPS/POPS... DLH 62 83 57 75 / 70 70 40 0 INL 63 81 51 73 / 60 40 10 0 BRD 65 82 57 77 / 60 60 20 0 HYR 63 81 59 77 / 60 60 60 10 ASX 62 84 61 76 / 60 70 60 0 && .DLH Watches/Warnings/Advisories... WI...None. MN...None. LS...None. && AVIATION...LE
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE DULUTH MN 107 PM CDT SUN AUG 28 2016 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-291030- KOOCHICHING-NORTH ST. LOUIS-NORTHERN COOK/NORTHERN LAKE- NORTH ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/NORTH SHORE- SOUTHERN COOK/NORTH SHORE-NORTH CASS-SOUTH ITASCA-SOUTH CASS- CROW WING-NORTHERN AITKIN-SOUTH AITKIN-CARLTON/SOUTH ST. LOUIS- PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON-BURNETT-WASHBURN-SAWYER-PRICE- 107 PM CDT SUN AUG 28 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST MINNESOTA AND NORTHWEST WISCONSIN. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE THIS AFTERNOON AND EARLY EVENING ACROSS NORTHWEST MINNESOTA AND THEN MOVE EAST- SOUTHEASTWARD ACROSS MOST OF NORTHERN MINNESOTA AND NORTHWEST WISCONSIN OVERNIGHT AND EARLY MONDAY MORNING. THE GREATEST RISK FOR SEVERE STORMS ACROSS THE NORTHLAND IS EXPECTED ROUGHLY BETWEEN 5 PM AND MIDNIGHT ACROSS MOST OF NORTH CENTRAL MINNESOTA...GENERALLY NORTHWEST OF A LINE FROM LAKE MILLE LACS... TO FLOODWOOD... TO ELY. DAMAGING WIND GUSTS AND LARGE HAIL WILL BE THE PRIMARY THREATS...AND LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE AGAIN MONDAY AFTERNOON AND EVENING ACROSS MOST OF THE NORTHLAND AS A COLD FRONT MOVES EASTWARD ACROSS THE AREA... ALTHOUGH THE RISK OF SEVERE STORMS MONDAY EVENING IS LESS CERTAIN DUE TO THE POSSIBLE EFFECTS OF MORNING STORMS AND CLOUDS LIMITING THE DEGREE OF INSTABILITY AVAILABLE LATER IN THE DAY. DAMAGING WIND GUSTS AND LARGE HAIL ARE EXPECTED TO ACCOMPANY THE STRONGER STORMS MONDAY AFTERNOON AND EVENING. THUNDERSTORMS ARE AGAIN POSSIBLE BEGINNING FRIDAY AND THROUGH THE LABOR DAY WEEKEND. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTERS MAY BE NEEDED FROM LATE THIS AFTERNOON INTO THE OVERNIGHT HOURS TONIGHT ACROSS NORTHERN MINNESOTA. LSZ121-140>148-291030- BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN- GRAND MARAIS TO TACONITE HARBOR MN- TACONITE HARBOR TO SILVER BAY HARBOR MN- SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN- DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI- SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI- 107 PM CDT SUN AUG 28 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NEARSHORE WATERS OF WESTERN LAKE SUPERIOR. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS ARE LIKELY ACROSS MUCH OF WESTERN LAKE SUPERIOR TONIGHT AND MONDAY MORNING... PRODUCING CLOUD TO WATER LIGHTNING... LOCALLY STRONG WIND GUSTS AND ASSOCIATED HIGHER WAVE HEIGHTS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORMS ARE LIKELY ACROSS WESTERN LAKE SUPERIOR MONDAY AFTERNOON INTO MONDAY NIGHT. AGAIN... SOME OF THESE STORMS COULD BE STRONG OR SEVERE. ANOTHER CHANCE FOR THUNDERSTORMS WILL EXIST FROM LATE IN THE WEEK INTO THE LABOR DAY WEEKEND. MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS: HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
641 PM CDT SUN AUG 28 2016
MNZ010-290030-
KOOCHICHING-
641 PM CDT SUN AUG 28 2016
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WESTERN AND CENTRAL
KOOCHICHING COUNTY...
AT 640 PM CDT...STRONG THUNDERSTORMS WERE ALONG A LINE EXTENDING
FROM 13 MILES SOUTH OF BAUDETTE...TO NEAR MARGIE...AND MOVING EAST-
NORTHEAST AT 20 MPH.
WIND GUSTS UP TO 40 MPH...NICKEL SIZE HAIL...AND FREQUENT CLOUD TO
GROUND LIGHTNING CAN BE EXPECTED WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
BIRCHDALE...BIG FALLS...MARGIE...
GRAND FALLS AND FRANZ JEVNE STATE PARK.
SEEK SHELTER INSIDE A STURDY BUILDING AND AWAY FROM WINDOWS UNTIL
THESE STORMS PASS.
THESE STORMS MAY INTENSIFY...MONITOR LOCAL RADIO AND TV STATIONS...AS
WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND
POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4870 9435 4870 9433 4871 9430 4870 9426
4865 9425 4865 9408 4807 9332 4804 9405
4833 9443 4867 9443 4871 9442 4871 9438
TIME...MOT...LOC 2340Z 259DEG 20KT 4852 9457 4811 9403
LEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
723 PM CDT SUN AUG 28 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM HAIL 9 SSE BIG FALLS 48.06N 93.72W
08/28/2016 E0.25 INCH KOOCHICHING MN TRAINED SPOTTER
.
&&
SGSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
726 PM CDT SUN AUG 28 2016
MNZ010-011-290100-
NORTH ST. LOUIS-KOOCHICHING-
726 PM CDT SUN AUG 28 2016
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WEST CENTRAL ST. LOUIS
AND CENTRAL KOOCHICHING COUNTIES...
AT 726 PM CDT...STRONG THUNDERSTORMS WERE ALONG A LINE EXTENDING FROM
13 MILES SOUTHWEST OF LOMAN...TO 7 MILES EAST OF BIG FALLS...TO 13
MILES NORTHWEST OF TOGO...AND MOVING NORTHEAST AT 20 MPH.
WIND GUSTS UP TO 40 MPH...PENNY SIZE HAIL...HEAVY DOWNPOURS...AND
FREQUENT CLOUD TO GROUND LIGHTNING CAN BE EXPECTED WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
BIRCHDALE...LITTLEFORK...NETT LAKE...BIG FALLS...GHEEN...PELLAND...
PELICAN LAKE...MANITOU...LOMAN...INDUS...GREANEY AND GRAND FALLS.
SEEK SHELTER INSIDE A STURDY BUILDING AND AWAY FROM WINDOWS UNTIL
THESE STORMS PASS.
THESE STORMS MAY INTENSIFY...MONITOR LOCAL RADIO AND TV STATIONS...AS
WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND
POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4866 9425 4865 9423 4863 9384 4857 9380
4852 9381 4851 9365 4853 9363 4853 9356
4836 9323 4797 9275 4789 9328 4789 9339
4818 9376 4848 9443 4856 9443 4868 9425
TIME...MOT...LOC 0026Z 247DEG 16KT 4842 9406 4822 9366 4797 9334
LESPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
810 PM CDT SUN AUG 28 2016
MNZ010-011-019-290145-
CENTRAL ST. LOUIS-NORTH ST. LOUIS-KOOCHICHING-
810 PM CDT SUN AUG 28 2016
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL ST. LOUIS AND
EAST CENTRAL KOOCHICHING COUNTIES...
AT 810 PM CDT...STRONG THUNDERSTORMS WERE ALONG A LINE EXTENDING FROM
NEAR ASH LAKE...TO 9 MILES SOUTH OF COOK...AND MOVING EAST AT 35 MPH.
WIND GUSTS UP TO 40 MPH...PENNY SIZE HAIL...HEAVY DOWNPOURS...AND
OCCASIONAL CLOUD TO GROUND LIGHTNING CAN BE EXPECTED WITH THESE
STORMS.
LOCATIONS IMPACTED INCLUDE...
LAKE VERMILION...MOUNTAIN IRON...HOYT LAKES...BABBITT...BIWABIK...
EMBARRASS...COOK...TOWER...NETT LAKE...ORR...MEADOW BROOK...
ASH LAKE...CRANE LAKE...GHEEN...CUSSON...ROBINSON...BUYCK...
PELICAN LAKE...BURNTSIDE LAKE AND BIRCH LAKE.
SEEK SHELTER INSIDE A STURDY BUILDING AND AWAY FROM WINDOWS UNTIL
THESE STORMS PASS.
LAT...LON 4835 9226 4763 9179 4753 9179 4764 9294
4829 9326 4834 9246 4822 9236 4825 9227
4832 9231
TIME...MOT...LOC 0110Z 277DEG 32KT 4822 9304 4772 9261
LESPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
812 PM CDT SUN AUG 28 2016
MNZ010-290145-
KOOCHICHING-
812 PM CDT SUN AUG 28 2016
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN KOOCHICHING
COUNTY...
AT 811 PM CDT...A STRONG THUNDERSTORM WAS 7 MILES SOUTH OF
BIRCHDALE... OR 31 MILES WEST OF INTERNATIONAL FALLS...MOVING
NORTHEAST AT 30 MPH.
WIND GUSTS UP TO 40 MPH...DIME SIZE HAIL...HEAVY DOWNPOURS...AND
OCCASIONAL CLOUD TO GROUND LIGHTNING CAN BE EXPECTED WITH THIS STORM.
THIS STORM WILL BE NEAR...
BIRCHDALE AROUND 820 PM CDT.
MANITOU AROUND 830 PM CDT.
LOMAN AROUND 835 PM CDT.
OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE INDUS AND FRANZ JEVNE
STATE PARK.
SEEK SHELTER INSIDE A STURDY BUILDING AND AWAY FROM WINDOWS UNTIL
THIS STORM PASSES.
LAT...LON 4864 9400 4863 9395 4863 9384 4857 9380
4853 9382 4852 9380 4851 9365 4853 9363
4852 9361 4853 9355 4849 9350 4835 9402
4856 9436 4865 9423
TIME...MOT...LOC 0111Z 244DEG 24KT 4852 9409
LESPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
847 PM CDT SUN AUG 28 2016
MNZ010-290215-
KOOCHICHING-
847 PM CDT SUN AUG 28 2016
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN KOOCHICHING
COUNTY...
AT 847 PM CDT...A STRONG THUNDERSTORM WAS 12 MILES WEST OF
BIRCHDALE...MOVING EAST AT 45 MPH.
WIND GUSTS UP TO 40 MPH...PENNY SIZE HAIL...HEAVY DOWNPOURS...AND
FREQUENT CLOUD TO GROUND LIGHTNING CAN BE EXPECTED WITH THIS STORM.
THIS STORM WILL BE NEAR...
BIRCHDALE AROUND 900 PM CDT.
MANITOU AROUND 910 PM CDT.
LOMAN AROUND 915 PM CDT.
OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE INDUS AND FRANZ JEVNE
STATE PARK.
SEEK SHELTER INSIDE A STURDY BUILDING AND AWAY FROM WINDOWS UNTIL
THIS STORM PASSES.
THIS STORM MAY INTENSIFY...MONITOR LOCAL RADIO AND TV STATIONS...AS
WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND
POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4871 9429 4869 9425 4866 9425 4865 9423
4864 9400 4863 9395 4863 9384 4857 9380
4853 9382 4852 9380 4852 9371 4832 9375
4843 9443 4871 9442
TIME...MOT...LOC 0147Z 278DEG 40KT 4858 9436
LEThe Duluth radar (KDLH), 204 km away, was scanning. The volume nearest the first event began at 03:21 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2016Every state in 2016This day in weather historyWarnings in Minnesota, August 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 657045.